Indiana, 2018Flooding in Indiana, September 25, 2018
September 25, 2018 · NWS IND · 4 events in 3 counties and zones
A couple different waves of showers and thunderstorms moved northeast during the early morning and late morning/early afternoon of September the 25th. This multiple rounds of rain produced flooding to the northwest of Indianapolis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $3,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple different waves of showers and thunderstorms moved northeast during the early morning and late morning/early afternoon of September the 25th. This multiple rounds of rain produced flooding to the northwest of Indianapolis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 25, 9:50 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 25, 9:50 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1050 AM EDT Tue Sep 25 2018
.UPDATE...
The Near Term and AVIATION Sections have been updated below.
&&
.SYNOPSIS...
Issued at 257 AM EDT Tue Sep 25 2018
Showers and thunderstorms will move across central Indiana at times
through tonight along and ahead of a cold front. Severe storms are
possible. Dry conditions will then return for mid-week into next
weekend as the area remains in between systems. Another front will
bring more rain chances early next week. For much of the next week,
temperatures will generally be near normal to below normal.
&&
.NEAR TERM...(Rest of Today)
Issued at 1050 AM EDT Tue Sep 25 2018
For the update...Rain and storms overnight and this morning across
the southern portion of the forecast area and cloud cover remaining
in tact over that area through the day prompted a drop from slight
to marginal risk for this area for severe weather today. Heavy
rainfall still a threat with high precipitable water values. North
of 70 may still retain higher threat with proximity to jet and the
warm front and will bear watching, but storms moving through that
area now could also muddle up the atmosphere and inhibit severe
convection later due to lack of instability.
Increased pops through the morning to categorical at some point in
the morning/early afternoon to most locations across the area based
on radar coverage and high resolution output. This output continues
to show a break in rainfall at some point during the afternoon, but
then some development this evening. Made no changes to temperatures
with cloud cover still expected to rule for most of the day
(albeit with some brief breaks). Previous discussion follows...
Precipitable water values will remain in the 1.5 to 2 inch range,
which is quite high for this time of year. Thus locally heavy rain
will be a threat. There is decent shear across the area today, but
the question for severe storms will depend on how much instability
can build this afternoon.
Clouds will be hanging around for most of the day, and feel this
will help keep instability mostly in check. Even so, some severe
storms are possible per the Storm Prediction Center's Day 1 Outlook.
The primary threat would be damaging winds for most areas. However,
there may be a tornado threat across the northern forecast area
closer to an old warm front. This will also be dependent on
instability development.
The timing of the severe storm potential looks to be later this
afternoon into the evening.
Temperatures will depend on cloud cover. For now stuck with the
blend's temperatures in the mid 70s to around 80. If some sun does
break through, these will be too cool.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 257 AM EDT Tue Sep 25 2018
Models are close enough that the model blend initialization
was accepted for most items.
The cold front will move through central Indiana tonight. The severe
storm threat mentioned in the Near Term section above will continue
into the evening, with the same caveats about instability. For the
overnight instability will be waning, so the severe threat will do
the same.
Will continue with likely PoPs for many areas at some point during
the night as the front moves through.
Kept some slight chance PoPs across the extreme east Wednesday
morning. Otherwise went dry with drier air quickly moving in behind
the cold front.
High pressure will then influence the area for the remainder of the
period, keeping the area cool and dry.
&&
.LONG TERM /Friday through Monday Night/...
Issued at 343 AM EDT Tue Sep 25 2018
The majority of the long term period will be dry with
normal/slightly below normal temperatures. High pressure centered
over the Ohio and Tennessee Valleys will persist into the weekend.
It won't be until Sunday evening when low chance pops enter the
forecast with a warm front from the southwest. This front will
increase high temperatures back into the upper 70s/low 80s for
Monday. Pops will also increase to likely by Monday night as a
cold front interacts with the warm and humid environment. Latest
blended initialization came in rather high with pops on Monday
night/Tuesday, but agree with them due to the setup. So, no
changes were made.
&&
.AVIATION /Discussion for the 25/15Z TAF Issuance/...
Issued at 1050 AM EDT Tue Sep 25 2018
Did some earlier updates to include tempo group for
showers/thunderstorms based on radar trends and high resolution
model output. Added some wind gusts with these tempo groups as well
as some reduced visibilities. Previous discussion follows...
IFR/MVFR conditions can be expected for most of the morning
and afternoon period, leaning more toward the IFR this morning as
the first round of showers and thunderstorms with a warm front
move through central Indiana. There could be some brief
improvement to VFR this afternoon with a lull ahead of an
approaching cold front, but that is optimistic. That cold front is
then expected to start triggering showers and possible severe
thunderstorms this afternoon and evening. There could be quick
deterioration to IFR/LIFR in any storms that do form. Tonight,
lingering low level moisture should result in MVFR ceilings.
Meanwhile, winds through the period will start out southerly, then
slowly veering to the northwest through the course of the period
with frontal passage.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...50
NEAR TERM...50/CP
SHORT TERM...50
LONG TERM....TDUD
AVIATION...TDUD/CP
Hazardous weather outlook, Sep 25, 3:00 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 AM EDT Tue Sep 25 2018
INZ021-028>031-035>049-051>057-060>065-067>072-260800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
400 AM EDT Tue Sep 25 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Thunderstorms will move across the area today and tonight.
Some may be severe.
Hazards: Damaging winds, isolated tornadoes, locally heavy rain and
flooding, hail, lightning.
Timing: While thunderstorms are possible anytime today and tonight,
the highest chances for severe storms will be mid afternoon into the
evening.
Discussion: Thunderstorms will continue to develop along and ahead of
a cold front. The front will move through central Indiana tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Outlook: Thunderstorms are possible on Monday.
Discussion: Quiet weather will continue into the weekend, then a cold
front will bring another chance for thunderstorms early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into the evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Sep 25, 10:01 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1101 AM EDT TUE SEP 25 2018
INZ030-036-037-251530-
Montgomery IN-Clinton IN-Boone IN-
1101 AM EDT TUE SEP 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...BOONE AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 1130 AM EDT...
At 1101 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lebanon, or 12 miles east of Crawfordsville, moving
east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lebanon, Thorntown, Kirklin, Colfax, Advance and Ulen.
LAT...LON 3999 8676 4019 8674 4029 8625 4001 8625
TIME...MOT...LOC 1501Z 254DEG 34KT 4007 8666
AW/CP
Flood, Boone
- When
- September 25, 11:03 AM EST to 1:00 PM EST
- Where
- Boone County, 1.95 mi SSW of Thorntown to 2.04 mi SSW of Thorntown
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.106, -86.620
Heavy rainfall produced water over the road in low-lying areas on County Road 350 North and State Road 75.
Flood, Clinton
- When
- September 25, 11:40 AM EST to 1:40 PM EST
- Where
- Clinton County, 2.43 mi N of Frankfort to 2.48 mi N of Frankfort
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.315, -86.517
The 911 Center reported standing water near the intersection of State Road 75 and County Road 200 North due to heavy rainfall.
Flood, Clinton
- When
- September 25, 11:40 AM EST to 1:40 PM EST
- Where
- Clinton County, 1.66 mi SSW of Middlefork to 1.7 mi SSW of Middlefork
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- State Official
- Coordinates
- 40.398, -86.394
The 911 Center reported standing water near the intersection of State Road 29 and County Road 800 North.
Flood, Montgomery
- When
- September 25, 1:30 PM EST to 3:30 PM EST
- Where
- Montgomery County, 0.7 mi W of Darlington to 0.95 mi W of Darlington
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 40.099, -86.793
Flooding was reported at Rocky Ridge Golf Club due to heavy rainfall. This report was relayed via broadcast media.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in North Carolina, September 25, 20181 death · 1 event
- Tornadoes and Damaging Winds in Michigan, September 25, 2018$1.3 million · EF1 · 6 events
- Flooding in Connecticut, September 25 to 26, 2018$125,000 · 8 events
- Tornado and Flash Flooding in Tennessee, September 25, 2018$15,000 · EF1 · 3 events
- Flash Flooding and Flood in Connecticut, September 25 to 26, 201833 events
- Tornadoes and Damaging Winds in Iowa, September 25, 2018$6,000 · EF1 · 8 events
- Damaging Winds in Illinois, September 25, 2018$10,000 · 65 kt wind · 24 events
- Flash Flooding in Indiana, September 25, 2018$25,000 · 2 events
- Damaging Winds in Illinois, September 25, 201885 kt wind · 16 events
- Flash Flooding in New Jersey, September 25, 201815 events
- Flash Flood and Heavy Rain in Hawaii, September 25 to 29, 201813 events
- Flooding and Lightning Strikes in Rhode Island, September 25 to 26, 2018$4,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784346, 784354, 784355, 784356.